An A1C of 8.7 Is Of Concern

Dr. Bill Quick Health Pro May 15, 2014
  • I recently saw the following question:

     

    My hemoglobin A1c is 8.7 and serum glucose is 126; my doctor said it's not serious. No medications were prescribed and he will test it again in 6 months. Should I be concerned?


    My reply:

     

    Yes, you should be concerned. An A1C over 7.0 indicates you have diabetes, and a value of 8.7 means the diabetes has been out of control during the past few months. The glucose value is right on the edge between prediabetes and diabetes, but in this case, it is not as meaningful as the A1C, as the BG may fluctuate widely when diabetes is present.

     

    It's unclear whether you are younger and skinny, or older and overweight. If younger and skinny, you probably have type 1 diabetes (AKA T1D or T1DM); if older and overweight, probably type 2 diabetes (AKA T2D or T2DM). It's also unclear from your question whether you have symptoms of diabetes, such as excessive thirst and excessive urination (especially at night, which is called nocturia). Fatigue, change in vision, increased likelihood of infection, wounds that won't heal, irritability, and numb sensation in hands and feet are also on the list of diabetes symptoms. And sometimes there's uncontrolled hunger and paradoxical loss of weight; these are more common with type 1 diabetes. If you do have any of these symptoms, it was completely inappropriate to sit tight and retest in six months.

    Add This Infographic to Your Website or Blog With This Code:

     

    Whether you reported symptoms or not, you should have been advised to change your meal plan, and test your own blood glucose. And to see a diabetes nurse educator and perhaps a dietitian to help with these changes. If these folks are Certified Diabetes Educators, it would be even better.

     

    Is there a chance that the A1C value was due to something else rather than diabetes? Not really. Sometimes it might be worth repeating the test (immediately after the 8.7 was obtained, not six months later) to verify that it was really that high, or that it wasn't something bizarre like a mixup in samples in the lab, but if the repeat A1C is again high, it's time for treatment to begin. Besides meal planning, and home glucose testing, you should be advised on exercise, quitting smoking if you do, starting aspirin, monitoring and treating high blood pressure if present, ditto high lipid levels, and getting eye and foot exams.

     

    If it seems likely that you have type 2, you probably should be starting metformin: it's now considered wise to start drug treatment when the diagnosis of T2D is made. And if you have type 1, you should already be on insulin therapy.

     

    Sorry to have to disagree with your physician: from what you report, the situation is indeed serious. Diabetes, whether T1D or T2D, is a life-long condition, and one that needs aggressive treatment to prevent the complications that everyone's heard about. If your physician continues to feel it's not serious, you should ask for a consultation with a diabetes specialist, preferably one who's part of a diabetes team -- or switch physicians.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Hope this helps!